Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 196, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2014, 11:34 AM MDT for Hamilton County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2014, 11:34 AM MDT (17:34 UTC)
- Expired
- Jul 14, 2014, 12:15 PM MDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 147 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 11:42 AM MDT | HAIL 1.75 | 7 Nne Coolidge, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 5.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
876
WUUS53 KDDC 141734
SVRDDC
KSC075-141815-
/O.NEW.KDDC.SV.W.0196.140714T1734Z-140714T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1134 AM MDT MON JUL 14 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HAMILTON COUNTY IN SOUTHWEST KANSAS...
* UNTIL 1215 PM MDT
* AT 1132 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
NORTHEAST OF COOLIDGE...AND MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
COOLIDGE AND SYRACUSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3816 10202 3822 10190 3795 10156 3774 10192
3809 10205
TIME...MOT...LOC 1734Z 323DEG 37KT 3811 10193
HAIL...1.00IN
WIND...60MPH
$$
122 follow-up statements
246
WWUS53 KDDC 141756
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1256 PM CDT MON JUL 14 2014
KSC075-141815-
/O.CON.KDDC.SV.W.0196.000000T0000Z-140714T1815Z/
HAMILTON KS-
1156 AM MDT MON JUL 14 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HAMILTON
COUNTY UNTIL 1215 PM MDT...
AT 1152 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF COOLIDGE...AND MOVING SOUTH AT 45 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS ARE STILL
POSSIBLE WITH THIS STORM.
SOURCE...RADAR INDICATED. GOLFBALL SIZE HAIL WAS REPORTED 7 MILES
NORTH-NORTHEAST OF COOLIDGE AT 12:42 CDT BY THE HAMILTON COUNTY
EMERGENCY MANAGER.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN HAMILTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3816 10202 3822 10190 3795 10156 3774 10192
3809 10205
TIME...MOT...LOC 1755Z 353DEG 41KT 3791 10192
HAIL...1.50IN
WIND...60MPH
$$
12637
WWUS53 KDDC 141811
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
111 PM CDT MON JUL 14 2014
KSC075-141822-
/O.EXP.KDDC.SV.W.0196.000000T0000Z-140714T1815Z/
HAMILTON KS-
1211 PM MDT MON JUL 14 2014
...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON COUNTY WILL EXPIRE AT
115 PM CDT/1215 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3816 10202 3822 10190 3795 10156 3774 10192
3809 10205
TIME...MOT...LOC 1812Z 353DEG 41KT 3772 10189
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:00 AM MDT, 34 minutes earlier.
Area forecast discussion, Jul 14, 11:00 AM MDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1200 PM CDT Mon Jul 14 2014 ...UPDATE TO AVIATION... .SYNOPSIS... ISSUED AT 1000 AM CDT MON JUL 14 2014 Water vapor imagery and 12Z upper air analysis indicate a large scale closed off upper level low dropping southeastward across northern Minnesota with a H5 temperature of -23C observed at International Falls. Meanwhile, an upper level ridge of high pressure remains across the Great Basin Region. Near the surface, a weak cold front is pushing slowly southward out of Nebraska into northwest and north central Kansas. Plenty of low level moisture remains across central and southwest Kansas with surface dewpoints in the lower to mid 60s(F). && .SHORT TERM...(Today and tonight) ISSUED AT 348 AM CDT MON JUL 14 2014 An upper level trough will dig into the upper Midwest today, with the associated cold front passing through western Kansas between 18-22z. Thunderstorms will develop along the front from Ulysses to Dodge City to Stafford in the early afternoon and then progress southward through the remainder of the afternoon. Low level shear will be weak, but winds above 700mb will be fairly strong from the northwest by July standards. Any storms that develop will quickly progress into Oklahoma later in the afternoon. Surface based CAPE will be marginal (1000-1500 j/kg). Hail to the size of quarters and wind gusts as high as 60 mph will be possible with the strongest storms. High temperatures will be around midday at Hays and early afternoon at Dodge City and Garden City. Tonight should be fairly dry after the thunderstorms exit late this afternoon. Some clearing should allow temperatures to fall into the 50s, especially in central Kansas around Hays. In far western Kansas, an increase in cloud cover may prevent temperatures from really bottoming out, despite the fairly light winds. .LONG TERM...(Tuesday through Sunday) ISSUED AT 425 AM CDT MON JUL 14 2014 For Tuesday, the cold upper trough will have moved into the Mississippi Valley with northwest flow on the backside of the trough across the Central Plains. Some disturbances in the flow will give increasing chances for showers and isolated thunderstorms from Tuesday afternoon into Wednesday morning. Another shortwave trough will then dig across the Central Plains on Wednesday and Thursday morning bringing widespread showers, isolated thunderstorms, and some moderate rainfall potential. The storms will then end as the upper trough moves out of Kansas by Thursday afternoon. More thunderstorms are back in the forecast for the Weekend as a northern branch shortwave trough moves across the Plains. As for temperatures, on Tuesday, highs will be fairly cool and in the mid to upper 70s. Highs on Wednesday look the coolest with only 60s expected, with thick clouds and widespread rain, except low to mid 70s across the far southwest corner around Elkhart. Highs rebound on Thursday with 70s, then climb into the 80s for Friday, around 90 on Saturday, and low to mid 90s on Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 1200 PM CDT MON JUL 14 2014 VFR conditions will prevail at all TAF sites through early Tuesday morning. Winds will turn northeasterly 15 to 25kt this afternoon as a cold front moves southward across western Kansas. Winds will then subside tonight while becoming more easterly as surface high pressure shifts southward out of the Northern Plains into Kansas behind the departing front. && .PRELIMINARY POINT TEMPS/POPS... DDC 90 56 76 57 / 50 30 30 60 GCK 88 58 75 57 / 30 30 40 70 EHA 90 58 78 61 / 50 30 40 60 LBL 90 58 78 60 / 50 30 40 70 HYS 86 54 74 57 / 20 10 20 60 P28 92 60 78 60 / 60 30 20 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJohnson SHORT TERM...Finch LONG TERM...Kruse AVIATION...JJohnson
Hazardous weather outlook, Jul 14, 3:46 AM MDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 446 AM CDT MON JUL 14 2014 KSZ030-031-043>046-061>066-074>081-084>090-151145- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 446 AM CDT MON JUL 14 2014 /346 AM MDT MON JUL 14 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON, ESPECIALLY SOUTH OF A LINE FROM SYRACUSE TO GARDEN CITY TO LARNED. THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A GOOD CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS TUESDAY INTO WEDNESDAY AND EARLY THURSDAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED BETWEEN 1 PM AND 7 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
In the hours before
Special weather statement, Jul 14, 11:09 AM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1209 PM CDT MON JUL 14 2014
KSZ061-141815-
HAMILTON-
1109 AM MDT MON JUL 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...
AT 1108 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF COOLIDGE...MOVING SOUTHEAST
AT 25 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3827 10195 3827 10186 3810 10156 3775 10189
3814 10206 3817 10205
TIME...MOT...LOC 1709Z 310DEG 43KT 3817 10190
12The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 11:09 AM MDT | Special Weather Statement | DDC | Hamilton | 66 min |
| Jul 14, 12:13 PM MDT | Special Weather Statement | DDC | Stanton | 62 min |
| Jul 14, 12:22 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 53 min |
| Jul 14, 1:14 PM MDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 61 min |
| Jul 14, 2:15 PM MDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 45 min |
| Jul 14, 2:20 PM MDT | Special Weather Statement | DDC | Pratt | 40 min |
| Jul 14, 3:16 PM MDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Pratt | 44 min |
| Jul 14, 3:22 PM MDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 53 min |
| Jul 14, 3:31 PM MDT | Severe Thunderstorm Warning | DDC | Pratt | 44 min |
| Jul 14, 3:59 PM MDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Kiowa | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.